Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (29)

1 - 20 of 29 WebM&M Case Studies
Kelly Haas, MD, and Andrew Lee, PharmD| May 26, 2021

A 4-year-old (former 33-week premature) boy with a complex medical history including gastroschisis and subsequent volvulus in infancy resulting in short bowel syndrome, central venous catheter placement, and home parenteral nutrition (PN) dependence was admitted with hyponatremia. A pharmacist from the home infusion pharmacy notified the physician that an error in home PN mixing had been identified; a new file had been created for this chronic PN patient by the home infusion pharmacy and the PN formula in this file was transcribed erroneously without sodium acetate. This error resulted in only 20% of the patient’s prescribed sodium being mixed into the home PN solution for several weeks, resulting in hyponatremia and unnecessary hospital admission. The commentary highlights the importance of collaboration between clinicians and patients’ families for successful home PN and the roles of communication process maps, standardizing PN compounding, and order verification in reducing the risk of medication error.

Jennifer Faig, MD, and Jessica A. Zerillo, MD, MPH| June 1, 2018
Admitted to the oncology service for chemotherapy treatment, a woman with leukemia was noted to be neutropenic on hospital day 6. She had some abdominal discomfort and had not had a bowel movement for 2 days. The overnight physician ordered a suppository without realizing that the patient was neutropenic and immunosuppressed. Unaware that suppositories are contraindicated in neutropenic patients, the nurse administered the suppository. The patient developed a fever soon after receiving the suppository and required transfer to the intensive care unit for hypotension and management of septic shock.
Mary G. Amato, PharmD, MPH, and Gordon D. Schiff, MD| January 1, 2018
Admitted for intravenous diuretic therapy and control of his atrial fibrillation, an older man was mistakenly given metoprolol tartrate instead of his home dose of extended-release metoprolol succinate. That night, he developed atrioventricular block, experienced a pulseless electrical activity cardiac arrest, and died. Review of the case identified problems in the human factors design in the computerized order entry system that contributed to the prescribing error.
John D. McGreevey III, MD| November 1, 2016
A transition from paper orders to CPOE left out an important safety reminder, resulting in mismanagement of an elderly patient's low potassium and magnesium levels. This led to a fatal arrhythmia. The paper-based electrolyte order set had provided a reminder that magnesium replacement should accompany potassium replacement; however, in the computerized system, a separate order set was necessary for each electrolyte.
Robert L. Wears, MD, PhD| October 1, 2016
While attempting to order a CT scan with only oral contrast for a patient with poor kidney function, an intern ordering a CT for the first time selected "with contrast" from the list, not realizing that meant both oral and intravenous contrast. The patient developed contrast nephropathy.
Jerod Nagel, PharmD, and Eric Nguyen| October 1, 2015
A woman who had recently had her left lung removed for aspergilloma presented to the outpatient clinic with pain, redness, and pus draining from her sternotomy site. She was admitted for surgical debridement and prescribed IV liposomal amphotericin B for aspergillus. Hours into the IV infusion, the patient developed nausea, vomiting, sweating, and shivering, and it was discovered that she had been given conventional amphotericin B at the dose intended for the liposomal formulation, representing a 5-fold overdose.
Melissa Baysari, PhD| October 1, 2013
An epilepsy patient's discharge plan included phenytoin to be taken once daily. The prescribing physician was somewhat unfamiliar with the electronic medical record (EMR), didn't notice that the default frequency for phenytoin was "TID," and overrode the resultant computerized alert about the high dosage.
Seth J. Bokser, MD, MPH| March 1, 2013
A triage nurse incorrectly recorded a toddler's weight as 25 kg, instead of 25 lbs, which led to an error in calculating the dosage for antibiotics. She entered the inaccurate weight into the electronic medical record, and none of the other providers who saw the child caught the error.
John Halamka, MD, MS| December 1, 2011
While entering an order via smartphone to discontinue anticoagulation on a patient, a resident received a text message from a friend and never completed the order. The patient continued to receive warfarin and had spontaneous bleeding into the pericardium that required emergency open heart surgery.
Erika Abramson, MD, MS, and Rainu Kaushal, MD, MPH| September 1, 2011
Antibiotics administration for an elderly man hospitalized for acute infection is delayed by more than 24 hours due to a mix-up and override in the computerized provider order entry system. However, none of the clinicians on the floor questioned the delay.
Robert L. Poole, PharmD; Tessa Dixon, PharmD| December 1, 2010
Following a vehicle collision, a man admitted to the hospital was given a twofold overdose of dexamethasone, due to confusion about administration instructions on a multidose vial.
Annie Wong-Beringer, PharmD| December 1, 2010
A patient on palliative chemotherapy was given intravenous vancomycin for methicillin-resistant staphylococcus aureus (MRSA), despite a rising creatinine level, and went into acute kidney failure.
William W. Churchill, MS, RPh; Karen Fiumara, PharmD| April 1, 2009
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
Clarence H. Braddock III, MD, MPH| November 1, 2008
A woman with diabetes is admitted to a teaching hospital in July. An intern, who received training at a hospital where only paper orders were used, mistakenly chose the wrong form for the insulin order. As a result, the insulin dose was not adjusted for the patient's NPO (nothing by mouth) status, and she became unresponsive.
Shareen El-Ibiary, PharmD, BCPS| November 1, 2008
A pregnant woman with asthma was admitted to the hospital with respiratory distress. Although the emergency department providers noted that she was pregnant, this information was not conveyed to the floor. On admission, the patient was given an antibiotic that could have been dangerous.
Scott A. Strassels, PharmD, PhD, BCPS| August 1, 2006
In anticipation of discharge, a patient's opiate medication is changed from an immediate-release to a long-acting form—but the dose was incorrectly converted, resulting in an overdose. The patient develops respiratory distress and requires a 2-week stay in the ICU.
Robert J. Weber, MS, RPh| May 1, 2006
A pharmacist mistakenly dispenses Polycitra instead of Bicitra, and a patient winds up with severe hyperkalemia and hyperglycemia.
Jeffrey M. Pearl, MD; Nancy E. Donaldson RN, DNSc| August 21, 2005
A nurse preparing a patient for transfer out of the ICU discovers the guidewire used for central line placement (1 week earlier) still in the patient's leg vein.
Jan Horsky, MA, MPhil; Vimla L. Patel, PhD, DSc| June 1, 2005
An AIDS patient prescribed a combination medicine, including a drug she was already taking, narrowly misses being overdosed.
Tracy Minichiello, MD| March 1, 2005
Despite a box on the admission form warning against using blood thinners and epidural anesthesia together, a patient admitted for elective surgery receives both, and becomes permanently paralyzed.